Tornadoes · United States · Mississippi · 2006

F0 tornado, Isola, Mississippi, April 7, 2006

This F0 tornado ran 1.0 miles across Humphreys County on April 7, 2006, touching down at 5:43 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
April 7, 2006
Touchdown
5:43 PM CDT (22:43 UTC)
Path length
1.0 miles (1.6 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Humphreys County
Touchdown point
33.300, -90.550
Lift-off point
33.320, -90.530
Record number
309

What the Weather Service recorded

A swath of large hail, some wind damage and one brief tornado occurred from the third supercell thunderstorm to effect this region. This third storm moved along the exact path of supercell one but caused more damage and was more intense. This storm produced a swath of quarter to hen egg sized hail which damaged homes, broke windows and damaged vehicles. The core of this storm moved from the southwest corner of Sunflower County to the Inverness area, crossed the extreme northern tip of Humphreys County, and then moved into Leflore County between Moorhead and Morgan City.

This tornado was observed by a deputy from the Humphreys' County Sheriff Office briefly touching down in an open field northeast of Isola. Due to the rural area, no damage was found.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:32 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 7, 4:25 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 7, 4:25 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT FRI APR 7 2006

.DISCUSSION...
NO NEED FOR CHANGES TO THE SHORT TERM...THE FORECAST IS ON TRACK.
THE MODELS HAVE SOME SUBTLE DIFFERENCES...BUT OVERALL STILL LOOKS
LIKE THE UPPER LOW WILL CONTINUE TO DIG SOUTH. STRONG SOUTHERLY WINDS
CONTINUE TO BRING MOISTURE INTO THE REGION...DEWPOINTS ACTUALLY
CLIMBED INTO THE MID AND UPPER 70S. RUC ANALYSIS SHOWS 3 HOUR
PRESSURE FALLS FROM 3-4MB ACROSS THE AREA AND SURFACE LI VALUES WERE
FROM 6-7C FROM JAN TO GLH...IN THE AREA WHERE STORMS HAVE DEVELOPED.
THE BEST MOISTURE WAS ALSO IN THE SAME GENERAL AREA. SUPERCELLS HAVE
STARTED TO DEVELOP...MAINLY OVER THE DELTA...WHERE THEY WERE EXPECTED
TO DEVELOP INITIALLY. TRAINING STORMS MAY BRING THE FLASH FLOOD
PROBLEMS PREVIOUSLY THOUGHT ALSO. THE CAP CONTINUES TO ERODE...SO THE
ACTIVITY WILL INCREASE QUICKLY TO THE SOUTH AND EAST. THE LATEST SOUNDING
SHOWS STEEP LAPSE RATES...A 45KT LLJ AND AT LEAST 45KTS OF SHEAR.
HOWEVER MODEL SOUNDINGS MAINTAIN A CAP OVER THE SOUTHEAST UNTIL 3Z.
SO EXPECTING THE AXIS TO SHIFT SOUTHEAST INTO THE CENTRAL PORTIONS
OF THE CWA BY 6PM AND INTO THE EASTERN ZONES AROUND 8-9 PM. WITH
STORMS DEVELOPING LATER THAN EXPECTED...NOT SURE ACTIVITY WILL END
SHORTLY AFTER MIDNIGHT. HELD STORMS THROUGH MIDNIGHT FOR THE CENTRAL
AND EAST AND A FEW SHOWERS THROUGH THE MORNING FOR THE EAST.
BASICALLY THE FORECAST HAS HANDLED THIS SYSTEM WELL FOR THE LAST FEW
DAYS...SO NEED FOR ADJUSTMENTS.

NO MAJOR CHANGES MADE TO THE GOING LONG TERM FORECAST.

LONG TERM MODELS AND ENSEMBLE SOLUTIONS REMAIN IN DECENT AGREEMENT
THAT THE ARKLAMISS REGION WILL GENERALLY BE AWAY FROM THE FIRING
LINES OF UPPER JET ENERGY THROUGH NEXT FRIDAY. THAT SAID...A FAST
MOVING DISTURBANCE WILL TRY TO MAKE HEADWAY INTO THE TOP END OF AN
UPPER RIDGE PROTECTING THE AREA BY WEDNESDAY. THIS FEATURE...IN
COMBINATION WITH A LITTLE MOISTURE TRYING TO SNEAK IN FROM THE
ARKLATEX...MAY BE ENOUGH TO GET SOME CONVECTION GOING (ESPECIALLY UP
NORTH). THE UPPER RIDGE MAY REMAIN A LITTLE DIRTY THROUGH THE
REMAINDER OF NEXT WEEK IN THE WAKE OF THIS INITIAL DISTURBANCE...AND
WILL THEREFORE KEEP THE LOW AND SPORADIC POPS THE 00Z MEX
ADVERTISED.

OTHERWISE...EXPECT GENERALLY PARTLY CLOUDY (TO SOMETIMES MOSTLY
CLEAR) SKIES THROUGH THE BULK OF THE EXTENDED PERIOD. TEMPERATURES
WILL TEND A HAIR BELOW NORMAL THE FIRST PART OF NEXT WEEK WITH
SURFACE HIGH PRESSURE IN CONTROL...BUT EXPECT A MODERATION UP TO
NORMAL LEVELS (HIGHS NEAR 80/LOWS NEAR 60) DURING THE LATTER HALF OF
THE PERIOD. REMAINED ALMOST RIGHT WITH 00Z MEX FOR ALL TEMPS. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  70  43  71 /  85   7   0   0
MERIDIAN      63  74  41  74 / 100  19   0   0
VICKSBURG     61  69  44  71 /  60   5   0   0
HATTIESBURG   67  75  44  75 /  60  13   0   0
NATCHEZ       61  70  44  71 /  48   4   0   0
GREENVILLE    59  65  40  68 /  71   5   0   0
GREENWOOD     60  65  40  70 /  85   9   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

07/50
Hazardous weather outlook, Apr 7, 3:34 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT FRI APR 07 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
082034-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
334 PM CDT FRI APR 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
A FEW DISTURBANCES MOVING ACROSS THE REGION HAVE SET THE STAGE
FOR A SEVERE WEATHER OUTBREAK THROUGH TONIGHT. THE MAIN CONCERNS
WILL BE VERY LARGE HAIL...DESTRUCTIVE WINDS AND TORNADOES. SEVERE
THUNDERSTORMS WILL BE POSSIBLE FOR THE ENTIRE OUTLOOK
AREA...HOWEVER LOCATIONS ALONG A LINE FROM RAYVILLE
LOUISIANA...TO YAZOO CITY TO GOLDEN TRIANGLE ARE IN A MORE
FAVORABLE POSITION FOR TORNADO DEVELOPMENT LATE THIS AFTERNOON
AND EVENING.

THUNDERSTORMS WERE DEVELOPING JUST WEST AND NORTHWEST OF THE
OUTLOOK AREA...AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM AND
COLD FRONT. AN AXIS OF MOISTURE AND INSTABILITY HAS SETTLED TO
THE NORTH AND WEST AND WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. SUPERCELLS WILL DEVELOP AND TRACK
EAST AND NORTHEAST THROUGH THE REGION. BASEBALL OR LARGER
HAIL...DESTRUCTIVE LONG TRACK TORNADOES AND DAMAGING WINDS WILL
BE POSSIBLE WITH ANY STORM.

AS THE STORM SYSTEM BARRELS THROUGH THE CENTRAL STATES...THE
ENVIRONMENT WILL BECOME MORE FAVORABLE FOR THE EASTERN PORTIONS
OF THE AREA. THE GREATEST RISK FOR TORNADOES WILL SHIFT TO AREAS
EAST OF INTERSTATE 55 AND NORTH OF INTERSTATE 20. IN ADDITION TO
LONG TRACK TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL REMAIN
A CONCERN.

LATER THIS EVENING...A LINE OF STORMS WILL LIKELY DEVELOP ALONG
AND AHEAD OF THE COLD FRONT. AS THE LINE OF STORMS SWINGS THROUGH
CENTRAL MISSISSIPPI...MORE LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

EVERYONE IS STRONGLY ENCOURAGED TO MONITOR THE LATEST FORECASTS
AND STATEMENTS ON THIS POTENTIALLY DANGEROUS AND LIFE THREATENING
WEATHER SITUATION.

...FLOODING...
THERE IS A RISK OF FLASH FLOODING AND HEAVY RAIN THIS EVENING
ACROSS THE OUTLOOK AREA. PLENTY OF MOISTURE IS FLOW INTO THE
REGION. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL IN SHORT PERIOD OF TIME. IN
ADDITION...SHOWERS AND THUNDERSTORMS MOVING OVER THE SAME AREAS
MAY LEAD TO PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING
AREAS. FLASH FLOODING WILL BE POSSIBLE FOR THE ENTIRE
AREA...HOWEVER STORMS TRACKING ACROSS THE SAME AREAS IS MORE
LIKELY FOR NORTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 7, 5:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
510 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             2 S GREENVILLE          33.36N 91.05W
04/07/2006  E1.75 INCH       WASHINGTON         MS   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED JUST SOUTH OF GREENVILLE.

&&

19
Local storm report, Apr 7, 5:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
513 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TORNADO          GREENVILLE              33.39N 91.05W
04/07/2006                   WASHINGTON         MS   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND IN GREENVILLE. NO
            STRUCTURAL DAMAGE REPORTED AT THIS TIME...BUT THERE WERE
            NUMEROUS TREES DOWN.

&&

19
Local storm report, Apr 7, 5:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FUNNEL CLOUD     1 N CARROLLTON          33.52N 89.92W
04/07/2006                   CARROLL            MS   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED JUST NORTH OF CARROLLTON.

&&

19
Local storm report, Apr 7, 5:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
526 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     CLEVELAND               33.74N 90.73W
04/07/2006                   BOLIVAR            MS   LAW ENFORCEMENT

            SEVERAL POWER LINES AND TREES DOWN. TREE ON CAR. BLOWN
            TRANSFOMERS, WINDOWS BLOWN OUT AND TWO ROOFS DAMAGED.

&&

19
Local storm report, Apr 7, 5:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             5 N DREW                33.88N 90.53W
04/07/2006  E1.75 INCH       SUNFLOWER          MS   EMERGENCY MNGR

0442 PM     TSTM WND DMG     5 N DREW                33.88N 90.53W
04/07/2006                   SUNFLOWER          MS   EMERGENCY MNGR

            EXTENSIVE WIND DAMAGE AND NUMEROUS TREES DOWN

&&

19
Local storm report, Apr 7, 5:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
541 PM CDT FRI APR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 S GRENADA             33.73N 89.81W
04/07/2006  M1.25 INCH       GRENADA            MS   EMERGENCY MNGR

0530 PM     HAIL             3 S GRENADA             33.73N 89.81W
04/07/2006  M1.25 INCH       GRENADA            MS   EMERGENCY MNGR

&&

19

The surface observations

Indianola (IDL), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 126 km away, was scanning. The volume nearest the touchdown began at 22:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of April 7, 2006

46 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 712:40 PM CDTF0Benton, TN1.110$50,000
April 71:05 PM CDTF0Humphreys, TN0.220$10,000
April 71:10 PM CDTF0Humphreys, TN0.220$1,000
April 71:30 PM CDTF3Dickson, TN18.8880$6.0 million
April 71:34 PM CDTF2Henderson, TN9.01005$2.0 million
April 71:40 PM CDTF1Henderson, TN3.5100$40,000
April 71:53 PM CDTF2Benton, TN6.050$250,000
April 72:05 PM CDTF1Humphreys, TN4.550$100,000
April 72:08 PM CDTF3Davidson, TN22.78807128$79 million
April 72:43 PM CDTF0Lewis, TN0.3100
April 73:04 PM CDTF2Barren, KY8.12504$1.6 million
April 73:35 PM CDTF0Union Parish, LA6.8250$70,000
April 75:14 PM EDTF1Adams, IN0.8100$40,000
April 74:36 PM CDTF0Leflore, MS3.050
April 74:45 PM CDTF1Pike, IN0.775$120,000
April 74:45 PM CDTF1Warren, TN11.01502$500,000
April 74:53 PM CDTF0Washington, MS1.050$100,000
April 74:56 PM CDTF0Pontotoc, MS6.030$30,000
April 75:46 PM CDTF1Cumberland, TN6.21504$4.0 million
April 75:50 PM CDTF0Colbert, AL0.150$20,000
April 75:52 PM CDTF0Leflore, MS1.050
April 76:14 PM CDTF0Lauderdale, AL0.130
April 76:17 PM CDTF0Moore, TN0.230
April 76:25 PM CDTF1Colbert, AL8.0100$120,000
April 76:28 PM CDTF1Warren, TN4.01001$100,000
April 76:30 PM CDTF0Lincoln, TN0.550$1,000
April 76:55 PM CDTF1Colbert, AL10.0100$70,000
April 77:02 PM CDTF1Muhlenberg, KY1.7150$40,000
April 77:05 PM CDTF1Limestone, AL0.7200$10,000
April 77:35 PM CDTF0Chickasaw, MS0.215$10,000
April 77:45 PM CDTF0Madison, AL0.250$10,000
April 77:48 PM CDTF0Lincoln, AL to TN2.130
April 78:01 PM CDTF0Lincoln, TN0.130$5,000
April 78:45 PM CDTF0Lawrence, AL0.130
April 78:55 PM CDTF1Marion, AL9.450$50,000
April 79:00 PM CDTF0Franklin, AL3.075$10,000
April 79:30 PM CDTF0Lawrence, AL0.150
April 79:55 PM CDTF0Sunflower, MS3.050$30,000
April 710:00 PM CDTF0Lawrence, AL0.160$10,000
April 710:00 PM CDTF1Winston, AL4.7150$80,000
April 710:16 PM CDTF0Morgan, AL1.050$1,000
April 710:24 PM CDTF0Limestone, AL0.140
April 710:35 PM CDTF1Morgan, AL9.0150$110,000
April 711:15 PM CDTF0Marshall, AL0.1150$20,000
April 711:50 PM CDTF1Cullman, AL0.230$120,000
April 712:44 AM CDTF0DeKalb, AL0.185$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.